New Label Requirement for Hep C Drug
Used to treat Hepatitis B, Hepatitis C and several types of cancers, interferon alpha is a potent and useful medication. Since this medicine is often associated with challenging side effects, it has never been assumed to be an innocuous drug. However, an accumulation of statistics finally led the U.S. Food and Drug Administration (FDA) to require interferon alpha manufacturers to better label interferon alpha with some of its more serious safety issues.
The announcement to update label warnings on interferon alpha products was made by the FDA on September 1, 2009. Up until then, the labels on these drugs issued vague warnings for ophthalmologic and pulmonary disorders. In addition to listing several serious health conditions on its label, interferon alpha products must also provide detailed risk information in the Medication Guide.
According to the FDA, several serious events had been identified in previous months related to reported experiences with alpha interferon products. Each approved alpha interferon product will now include statements regarding possible risk of:
- Serous retinal detachment
- Peripheral neuropathy
- Pulmonary hypertension
The FDA also requires the following subsections be added under interferon alpha’s WARNINGS:
- Peripheral neuropathy has been reported when alpha interferons were given in combination with the drug Tyzeka.
- Ischemic and hemorrhagic cerebrovascular events have been observed in patients treated with interferon alpha-based therapies. Events occurred in patients with few or no reported risk factors for stroke, including patients less than 45 years of age.
- Alpha interferons may cause lung problems including: trouble breathing, pneumonia, inflammation of lung tissue and new or worse pulmonary hypertension, which can be severe and lead to death.
- Cases of weakness, loss of coordination and numbness due to stroke have been reported in patients taking alpha interferons, including patients with few or no expected risk factors for stroke.
- Changes in vision such as a decrease or loss of vision may happen in some patients. You should have an eye exam before you take alpha interferons. If you have eye problems or have had them in the past you may need eye exams during alpha interferon treatment.
Tell your healthcare provider or eye doctor right away if you have any changes in your vision while taking alpha interferons.
While the FDA is to be commended on these steps to warn of interferon alpha’s risks, there may still be some uncertainty regarding what this caution is all about. Further clarifications of what these safety concerns mean to a person with hepatitis are provided below.
About Tyzeka and Peripheral Neuropathy
Tyzeka is an antiviral medication used to treat chronic Hepatitis B in adults. Peripheral neuropathy is a problem with the nerves that carry information to and from the brain and spinal cord. This can produce pain, loss of sensation and an inability to control muscles. Although more common symptoms include nerve pain, a lack of coordination and movement problems, the symptoms depend on which type of nerve is affected.
Symptoms of a Stroke
According to the American Stroke Association, one or more of these warning signs for a stroke constitute a medical emergency. Get immediate medical attention if you experience:
- Sudden numbness or weakness of the face, arm or leg, especially on one side of the body
- Sudden confusion, trouble speaking or understanding
- Sudden trouble seeing in one or both eyes
- Sudden trouble walking, dizziness, loss of balance or coordination
- Sudden, severe headache with no known cause
About Serous Retinal Detachment
A medical emergency, retinal detachment is a disorder of the eye in which the retina peels away from its underlying layer of support tissue. Initial detachment may be localized, but without rapid treatment the entire retina may detach, leading to vision loss and blindness. Serous retinal detachment results from fluid accumulation under the sensory retina without a retinal break. This is typically associated with moderate vision loss, a defect of vision in which objects appear to be distorted or a visual field deficit.
About Pulmonary Hypertension
Pulmonary hypertension is a lung disorder in which the arteries that carry blood from the heart to the lungs become narrowed, making it difficult for blood to flow through the vessels. As a result, the blood pressure in these arteries rises far above normal levels and strains the heart. Although symptoms of pulmonary hypertension do not usually occur until the condition has progressed, signs include shortness of breath with everyday activities, fatigue, dizziness, fainting spells, ankle swelling, bluish lips and skin and chest pain.
Since many people with chronic viral hepatitis are already on a course of interferon alpha therapy (Pegasys or PegIntron), they may not be aware of this new labeling regulation. Knowing the signs of a stroke, serous retinal detachment, pulmonary hypertension and peripheral neuropathy can help those taking interferon alphas recognize a potential problem – before it turns into an emergency.
http://en.wikipedia.org/wiki/Retinal_detachment, Retinal Detachment, Retrieved September 10, 2009, Wikimedia Foundation Inc, 2009.
http://my.clevelandclinic.org/disorders/pulmonary_hypertension/hic_pulmonary_hypertension_causes_symptoms_diagnosis_treatment.aspx’, Pulmonary Hypertension, Retrieved September 10, 2009, The Cleveland Clinic, 2009.
http://www.americanheart.org/presenter.jhtml?identifier=4742, Stroke Warning Signs, Retrieved September 10, 2009, American Heart Association, 2009.
http://www.drugs.com/tyzeka.html, Tyzeka, Retrieved September 10, 2009, drugs.com, 2009.
https://www.google.com/health/ref/Peripheral+neuropathy, Peripheral Neuropathy, Retrieved September 10, 2009, A.D.A.M., Inc., 2009.
http://www.hivandhepatitis.com/hep_b/news/2009/090409_a.html, FDA Requires Updated Labeling for Interferon Alpha Products Due to Recent Identified Safety Issues, Retrieved September 9, 2009, hivandhepatitis.com, September 2009.
http://www.revoptom.com/HANDBOOK/SECT5R.HTM, Retinal Detachment, Retrieved September 10, 2009, Handbook of Ocular Disease Management, Jobson Publishing LLC, 2009.